Search this site
I know this is probably the norm for getting chemo but i wondered if any other people out there experienced/experiencing the same thing. I got a colostomy fitted 3weeks before my chemotherapy started, as i have a tumour in my large colon that they are currently trying to shrink on a FOLFOX6 routine. It was fully healed, nice and neat as it went to 25mm and didnt stick out too much to be noticed. I had just started to get used to it and find it easy to look at or wear more normal day to day clothes over it as wasnt tender to the point i barely remembered it was there.I have had 2 sessions of fortnightly chemo and on the first lot my stoma bleed slightly and was tender, just as my stoma nurse told me it would so i never had concerns. Cuddled up with my hotwater bottle as if i had cramp or somethin going on which provided some relief and the stoma nurse checked it on one of my other appointments i was at the hospital for, to make sure it wasnt prolapsed as i had mentioned it starting to get swollen now to and she said everything was fine, still a textbook looking stoma. This time however its slightly different. My stomach is completely bloated, stoma almost at 35mm and is swollen in itself that it looks almost like it had just been done as it sticks out a little bit more now. So very tender me has been wandering around holding onto my stomach n putting heat on it as if it has just been done. REALLY frustrating when it never gave me any bother at all since day one and is the reason im starting to put back on some of the 4stone lost in a matter of months. Im pretty sure my stoma nurse will just tell me it is the chemo aggravating my colon and in turn my stoma but the swollen almost solid stomach is something new. Could that just be caused by the chemo doing its job too? If its just the norm for this to happen i wouldnt mind, just means a lot of clothes are a no go area again as not only is the stoma swollen so is my stomach, which looks like im in the early days of pregnancy - maybe its just the angle im looking down on it tho lol. And dont worry, no mini me's baking away unless it was an immaculate conception LOL!Anyway, I go back in a couple of days as bloods and stuff get done wed (16th), ready for chemo on the thurs (17th) so i will get them to look at it, but wondered for now if it was something that was common or something to keep an eye on or if there is anything else i should expect.Thanks in advance for any replies and advice,Lynnie x
"Hope is the thing with feathers, That perches in the soul, And sings the tune without the words, And never stops at all"
Obviously you need to get your stoma checked out by the medics, but I can tell you that your stoma will change in size and shape and that it is normal.
When I had my six months of chemo following a colostomy, my bowel movement was all over the place (sometimes literally!) and my stomach did swell every now and then. You will also probably develop a slight hernia which can sometimes look like your abdomen is swelling, but mine was all 'put back to normal' when I had my colostomy reversed a couple of months ago.
I think that your chemo is probably altering your waste consistency and this can sometimes cause discomfort. Mine did eventually calm down towards the end of my chemo sessions, and I learned what my diet could/could not include. I think everyone is different with diet so I won't itemise what mine was - perhaps you need to experiment a bit over time.
Sorry I can't be more helpful, but I wouldn't worry yourself about what you describe - see your stoma nurse tomorrow and see what he/she says.
Good luck with your treatment. Keep strong - you will get through it.
Eat your ice cream before it melts.
I'm sorry that I can't give you advice but I can certainly share your frustration. I have an ileostomy and have also just started chemo (second round starts Thursday). Like you, I had my stoma 'under control' but I feel as if, now, I have gone back to square one.
I will get better! (If I say that enough times I might believe it)
Hi Rob,Thank you for replying. I am sure this is all pretty normal reaction to the chemo doing its job and im worrying over nothing but i get to see my nurse this afternoon and have a few concerns to raise re:swollen legs and constant sleeping/lethargy after my blood transfusion last week so it will be on the list of things for her to check, but this place has been so useful that it helps stop the worry n calm things down until your appointment (all be it a day away) comes around.I hope you are doing well now you have had your reversal. Half of me cant wait to get rid of the stoma but half of me does not as it has made such a big difference, however i need to wait and see how chemo is working to know if my temp colostomy is gonna remain temp!Thanks again, Lynnie x
Thank you for taking the time to reply.It is very frustrating and i know my body should eventually get used to in and into its own routine with the chemo, i just have to remind myself to be patient i think. Everyone who has met me, esp my stoma nurse keeps reminding me that i have to walk before i can run and my stoma healed n i managed to deal with it faster than any of her other patients but thats more than enough on the running front lol.Hopefully our bodies will get used to the chemo and it will have a lesser effect on our stomas over time (we can but hope!)And yes, you will get better. Im very behind positive thinking and the power it has.I hope you get on ok with your next lot of chemo.Lynnie x
Actually I meant to type IT will get better (for both of us I hope). I know that I am very lucky. My chemo is to prevent re-occurance and I am told that I should eventually be fine. I am fully aware that this is not the case for everyone on this forum.
Had my second infusion of oxyliplatin yesterday. The neuropathy is much worse that last time but stoma OK so far.
Onwards and upwards.
Hi Jenny,It wasnt a bad typo, keeping positive has worked for me so far so i hope it works for us both! I wont ever be rid of mine, im getting chemo to control it and three sessions in im a lot beta pain wise, so i dont mind it staying as long as it does what its told and the pain disappears :) I know what you mean about the neuropathy, first time i felt nothing on that, second time i had a few days of tingly fingers but i had my third dose yest and by last nite full hands n feet were going mad for a fair while without me going into a fridge or anything. Im thinking that the oxyliplatin is gonna be a constant annoyance from here on in. I just hope it doesnt get too bad that they have to alter the doseage since it seems to be working well just now.Onwards and upwards indeed!I hope everything goes well for you x
I had the dreaded oxaliplatin combined with Xeloda tablets for six months. The first infusion of the Oxi caused my throat to constrict to the point that I could hardly breathe, and I could not keep my eyes open - not through tiredness but lack of muscle control. I also lost control of my arms and hands and couldn't lift them up to my eyes or throat to try to do something to stop the reaction.
Thankfully all this happened at the hospital - when they took the canula out, and so, although the nurses did later tell me that they were quite worried about such a reaction, I was not alone. I honestly thought that my number was up when it all happened together.
When I got home I had terrible neuropathy and had to wear gloves and bedsocks all of the time.
Anyway, the oncologist reduced the dose and increased the infusion time for the second visit. I think the dose was reduced to 90% and the time increased from 2 hours to five hours. Whilst I didn't have such a nasty reaction at the end of the infusion, I still suffered badly with the ensuing neuropathy.
My oncologist then dropped the dose to 80% (the lowest permitted according to the manufacturer) and increased the time to 6 hours and this made the neuropathy a whole lot more bearable. I was assured that reducing the dose did not necessarily mean reducing the efficacy of the stuff.
Why don't you ask your oncologist to increase the infusion time before reducing the dose? Might be worth a try.
I finished my chemo last August, but still have neuropathy in my feet. I think it is getting gradually better, but it's hard to know if it's just the warmer weather that makes them feel a bit better.
I hope that you can 'balance' the dose and time to make things more bearable for you.
If you have any questions about our organisation our Macmillan team would love to hear from you
You can also follow us on Facebook, Twitter, Flickr or YouTube.
© Macmillan Cancer Support 2010
what are these?